Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 5, NWS Newport/Morehead City, NC

May 5, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 5, 2019, 5:43 AM EDT for 4 counties in North Carolina. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 5, 2019, 5:43 AM EDT (09:43 UTC)
Expired
May 5, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WHUS42 KMHX 050943
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
543 AM EDT Sun May 5 2019

...HIGH RIP CURRENT RISK SOUTH OF CAPE HATTERAS TODAY...

.A southeasterly swell combined with strong southwest winds will 
bring a high risk of rip currents and a strong longshore current 
along the beaches south of Cape Hatteras today.

NCZ195-196-199-204-205-052145-
/O.NEW.KMHX.BH.S.0005.190505T0943Z-190506T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
543 AM EDT Sun May 5 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...Dangerous rip current and strong longshore current.

* LOCATIONS...Along the beaches south of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 2:30 PM today.

* SURF HEIGHT...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 5, 5:15 AM EDT, 28 minutes earlier.

Area forecast discussion, May 5, 5:15 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
515 AM EDT Sun May 5 2019

.SYNOPSIS...
A cold front will approach from the west today then move
offshore late tonight. High pressure will build over the region
early next week, then slide offshore mid to late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 355 AM Sunday...Low pressure will move from western NC
early today into southeast Virginia this afternoon. As it does,
it will push a cold front across eastern NC this evening. Ahead
of the front, a moist and unstable airmass is in place. This
will support scattered showers and thunderstorms this morning in
warm advection, then this afternoon into this evening there
will be a potential for strong to severe thunderstorms ahead of
the front. The best risk for severe weather will be across the
northern portion of the area where the SPC has forecast a
"slight Risk". This area is closer to the low track where
damaging winds and possibly a tornado will be possible. Further
south a more marginal severe hail/wind threat will exist. Tough
to put a lot of detail into the PoP forecast today as the models
differ on timing/extent of precipitation areas so will have to
broadbrush more than I like but will continue likely PoPs.
Precipitation amounts of 1-2" are expected in most areas through
this evening with local amounts to 3" possible. Highs will be
in the low to mid 80s inland and around 80 coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 355 AM Sunday...The front is forecast to cross the entire
area by late evening. As a result the precipitation will taper
off rapidly after 3Z from west to east. Cooler air will filter
in behind the front with temps dropping into the upper 50s to
lower 60s. The models are indicting the potential for low clouds
to develop behind the front late.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 430 AM Sunday...High pressure builds into the area Mon
and Tue bringing dry and warm weather. Shower and thunderstorm
chances increase Wed as a backdoor front drops into the area.
The front lifts back north by Thu with mainly dry and warm
conditions. An unsettled pattern expected to return late week
with high pressure moving offshore and a frontal system
approaching from the west.

Monday through Tuesday night...High pressure builds into the
region Mon with ridging building aloft bringing dry weather and
somewhat cooler temps and lower dewpoints. Highs Mon expected
in the upper 70s inland to around 70 to mid 70s NE and coastal
sections. Overnight lows expected in the upper 50s inland to
lower 60s coast. Increasing heights and plenty of sun Tuesday
will aid in pushing highs into the mid 80s inland to mid to
upper 70s coast. Lows Tue night expected in the low to mid 60s
with southerly return flow as the high slides offshore.

Wednesday through Thursday night...A backdoor front is progged
to drop south across VA and may briefly push into Eastern NC Wed
afternoon and evening. Both the 00z/05 CMC and GFS drop the
front to near the Pamlico River, as did the 12z/04 ECMWF,
however the 00z/05 ECMWF doesn't push the front south of Hampton
Roads, so there remains some uncertainty whether the front will
actually drop into the area. There will be sufficient moisture
and instability present for scattered showers and thunderstorms
to develop along this front, though shear will be weak and not
expecting storms to become too strong. The front lifts back
north Wed night with upper ridging building aloft through Thu as
a robust shortwave and sfc low pressure lifts across the central
plains into the Great Lakes. This will keep dry and warm
conditions across Eastern NC. Highs both days expected in the
mid 80s inland to upper 70s to lower 80s near the coast with
lows in the 60s.

Friday through Sunday...Uncertainty continues in the late week
and weekend forecast but periods of unsettled weather are
possible as upper ridging slides offshore and a frontal
boundary slowly pushes toward the area. WSW flow will persist
aloft with southern stream moisture feeding across the South and
Southeast with several northern stream shortwaves moving across
the Mid-Atlantic serving to enhance precip chances across the
area. The front may briefly drop through the area but most
00z/05 guidance is now keeping the front stalled north and west
of the area. Unseasonably warm temps are expected to continue
this period, but if the front does drop through the area, temps
may briefly drop to near normal.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Short Term /through Tonight/...
As of 355 AM Sunday...Periods of sub VFR conditions, which will
be difficult to time, are expected through the TAF period.
Early this morning, IFR to MVFR ceilings will be possible. In
addition scattered showers and thunderstorms will move across
the area. Will forecast a period of VFR conditions this
afternoon/evening outside of gusty showers/thunderstorms ahead
of the cold front which is forecast to cross the TAF sites this
evening. Behind the front the precipitation threat will end but
the guidance is forecasting the potential for MVFR ceilings to
develop as low level moisture gets trapped beneath the frontal
inversion.

Long Term /Monday through Thursday/...
As of 455 PM Sunday...High pressure builds into the region Mon
and Tue with predominantly VFR conditions expected. Showers and
tstms with periods of sub-VFR conditions may return Wed
afternoon and evening as a front drops into the area. The front
lifts back north Wed night with pred VFR conditions expected
Thu.

&&

.MARINE...
Short Term /through Tonight/...
As of 355 AM Sunday...SCA's are in effect for all waters except
for the inland rivers. SW flow ahead of the approaching cold
front will increase to 20-30 kt today. Seas will build to 5 to 9
ft late today and this evening. Behind the front late this
evening, winds will shift to N 15 to 25 kt over the Sounds and
northern and central waters. Seas will remain elevated but
subside to 4 to 6 ft late tonight.

Long Term /Monday through Thursday/...
As of 5 AM Sunday...The front will be south of the area to start
the period with with high pressure building in from the NW. Mon
will see N winds around 10-20 kt with higher gusts, especially
in the morning, while seas will be around 4-6 ft north and
central waters and 3-5 ft southern waters. The high becomes
centered across the area Wed night and Tue with winds becoming
E to NE around 10 kt or less, then slides offshore Tue night and
Wed with winds becoming S to SW around 5-10 kt. Gradients
expected to tighten a bit for Thu with southerly wind increasing
to 10-15 kt. Seas subside to 3-5 ft northern waters and 2-4 ft
southern waters Mon night into Tue. Longer period swells
expected to move into the waters mid week which may build seas
some. NWPS is showing seas building to 4-7 ft across the
central waters, however Wavewatch keeps seas below 6 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to noon EDT
     Monday for AMZ135.
     Small Craft Advisory from 4 PM this afternoon to noon EDT
     Monday for AMZ131-230-231.
     Small Craft Advisory from 11 AM this morning to 2 AM EDT
     Tuesday for AMZ152-154.
     Small Craft Advisory from 11 AM this morning to 3 AM EDT
     Monday for AMZ156-158.
     Small Craft Advisory from 4 PM this afternoon to midnight EDT
     Monday night for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, May 4, 4:26 PM EDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
426 PM EDT Sat May 4 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-052030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
426 PM EDT Sat May 4 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms will be possible late
Sunday afternoon through Sunday evening ahead of a cold front. The
main severe weather hazards will be locally damaging wind gusts and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-052030-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
426 PM EDT Sat May 4 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered strong to severe thunderstorms will be possible late
Sunday afternoon through Sunday evening ahead of a cold front. The
main severe weather hazards will be locally damaging wind gusts and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:58 AM EDTSpecial Weather StatementMHXDuplin, Onslow47 min
May 5, 6:41 AM EDTSpecial Weather StatementMHXCraven, Jones, Lenoir, Onslow49 min
May 5, 7:31 AM EDTSpecial Weather StatementMHXBeaufort, Martin, Pitt, Washington44 min
May 5, 8:12 AM EDTSpecial Weather StatementMHXCarteret63 min
May 5, 9:05 AM EDTSpecial Weather StatementMHXCarteret55 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.